Q:I have a son who is two years old and was diagnosed with ulcerative colitis six months ago. He's been on steroids (prednisolone) for the past six months, along with mesalazine. The specialists at the hospital seem anxious to decrease the steroids
A:Ulcerative colitis is an inflammation of the bowel, either just affecting the rectum or the part or all of the colon. It causes loose, blood filled diarrhea containing mucus and pus; other symptoms include weight loss, anemia, abdominal cramps, fatigue, weakness, and fever.
We don't know what causes the condition, although many nutritional doctors see a definite link with food allergy or intolerance, possibly to cows' milk or, in some cases, salicylates (apples, berries, a number of vegetables, fruit juices, etc). There is also a tendency to develop a zinc deficiency. Furthermore, people with Crohn's disease, a similar condition, tend to have higher intake of sugar and refined carbohydrate. This disease most commonly strikes young people between 20 and 40. It used to be rare in children, affecting perhaps four per million, although that incidence has increased sevenfold in the last 20 years.
One possible cause may have been the measles vaccine, if your son received the measles, mumps, rubella vaccine at 15 months (he appears to developed the condition soon after). Andrew Wakefield, director of the inflammatory bowel disease study group at the Royal Free Hospital in London, says that there is evidence of the measles virus causing a blockage of tiny vessels controlling the blood flow to the intestines. Although it is possible that patients contracted the virus naturally, the vaccine could also be responsible, says Wakefield.
Steroids are highly dangerous in young children. The most common worry is that it can suppress a child's growth. Paradoxically, children often require higher doses than adults for the drug to work; and these higher doses often leave the child virtually without an immune system. Any opportunistic infection, particularly chicken pox, can be fatal (see our Case Study, vol 4 no 8).
Mesalazine is also given for the treatment of ulcerative colitis. The Data Sheet Compendium has no dosage recommendations for children (leading us to suspect that it is not usually given to them); it also warns that it should not be given to children under two. This drug can also cause gastrointestinal problems like nausea, diarrhea, abdominal pain (the very symptoms you're trying to treat) and even exacerbate the symptoms of colitis. It can also cause problems with bone marrow function, hepatitis, other liver and kidney disorders, and possibly even kidney failure.
We urge you to continue to refuse azathioprine (see Drug of the Month, p 7, for a full rundown), to get your little boy off this potentially lethal cocktail, to keep him isolated from infection until he is safely off steroids, and to work with a highly experienced nutritional doctor investigating diet and food allergy as possible culprits in his condition. (And see our Alternatives column for a different approach.)